Alert archive / Michigan / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 142, NWS Detroit, MI
NWS Detroit, MI issued this severe thunderstorm warning at Aug 22, 2000, 9:23 PM EDT for Saginaw County, Shiawassee County, Michigan. It was in force for 67 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 22, 2000, 9:23 PM EDT (01:23 UTC)
- Expired
- Aug 22, 2000, 10:30 PM EDT
- In force
- 67 min
- Issued by
- NWS Detroit, MI
- Area
- Whole counties
Counties Saginaw County, MI, Shiawassee County, MI
The radar
The Detroit radar (KDTX), 71 km from the middle of the area, began a volume at 01:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 22, 9:40 PM EDT | Thunderstorm Wind 50 E | Owosso, MI | Power lines were blown down, resulting in an electrical fire. |
| Aug 22, 10:15 PM EDT | Thunderstorm Wind 50 E | Frankenmuth, MI | Power lines were blown down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 1.4 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 257 J/kg
- Mixed-layer CIN
- -210 J/kg
- Mixed-layer LCL
- 1124 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 101 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDTX 230124 SVRDTX MIC145-155-230230- BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 923 PM EDT TUE AUG 22 2000 THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SAGINAW COUNTY IN SOUTHEAST MICHIGAN SHIAWASSEE COUNTY IN SOUTHEAST MICHIGAN * UNTIL 1030 PM EDT * AT 923 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 21 MILES NORTHWEST OF CHESANING TO 16 MILES WEST OF OWOSSO...MOVING EAST AT 45 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... OWOSSO AT 940 PM EDT CHESANING AT 945 PM EDT SAGINAW AT 955 PM EDT THESE STORMS HAVE THE POTENTIAL OF PRODUCING WINDS UP TO 60 MPH. A WIND GUST TO 60 MPH IS CAPABLE OF PUSHING OVER SHALLOW ROOTED TREES...AND BREAKING OFF TREE LIMBS ABOUT THE SIZE OF YOUR WRIST. STAY INSIDE AWAY FROM WINDOWS UNTIVL THE STORMS HAVE PASSED. DJF BT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 8:10 PM EDT, 1 hour 13 minutes earlier.
Area forecast discussion, Aug 22, 8:10 PM EDT, 1 hour 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 810 PM EDT TUE AUG 22 2000 WARM FRONT LOCATED ACROSS CENTRAL LOWER MICHIGAN AT THE MOMENT...AND AHEAD OF STRONG MID-LEVEL WAVE MOVING ACROSS SOUTHERN WISCONSIN... THUNDERSTORMS HAVE DEVELOPED ALONG THIS FRONT. DEVELOPMENT AIDED IN WEST-CENTRAL LOWER MICHIGAN BY DEW POINT POOLING NEAR BIG RAPIDS... WHICH HAS REACHED 70 DEGREES...AND FAIRLY GOOD SURFACE CONVERGENCE LOOKING AT THE SURFACE OBSERVATIONS IN VICINITY OF THE WARM FRONT. MSAS INDICATED LIFTED INDEX AT 21Z OVER SOUTHWEST MICHIGAN REACHED AS LOW AS MINUS 8 TOWARD BIG RAPIDS...BUT SINCE THAT TIME...THE INSTABILITY MAX HAD SHIFTED SOUTHWEST COURTESY OF NO RAIN TO LOWER THE SURFACE TEMPERATURE...AND 81/75 AT COLDWATER. LATEST RUC SHOWS THAT THE WEAK SURFACE LOW OVER EASTERN WISCONSIN WILL CONTINUE TO MOVE EAST ALONG THE WARM FRONT...WEAKENING EVEN FURTHER BUT MAINTAINING AT LEAST A WAVE ON THE FRONT AS IT HEADS ACROSS THE SAGINAW VALLEY AND THE THUMB OVERNIGHT. THE UPPER WAVE MOVES THROUGH QUICKLY OVERNIGHT...AND BEING CLOSER TO THE FRONT AND THE TRACK OF THE SURFACE WAVE...PROLONGED RAIN WILL OCCUR FROM MIDLAND AND SAGINAW EAST TO BAD AXE AND SANDUSKY. LOCALLY HEAVY RAIN IN THE CURRENT ZONE FORECAST FOR THAT AREA LOOKS VERY GOOD. INSTABILITY ON THE LATEST MSAS FALLS OFF QUICKLY IN SOUTHEAST MICHIGAN WITH THE INSTABILITY GRADIENT NORTH TO SOUTH ACROSS SOUTH-CENTRAL LOWER MICHIGAN. FOR THE REST OF THE EVENING...EXPECT SHOWERS AND THUNDERSTORMS MAINLY NORTH OF INTERSTATE 69 ALONG THE SURFACE BOUNDARY AND AHEAD OF THE WEAKENING SURFACE WAVE. OVERNIGHT...RUC PROGS 500MB AND 700MB TEMPERATURES TO FALL A COUPLE OF DEGREES AS THE UPPER WAVE MOVES THROUGH...WITH 850MB TEMPERATURES REMAINING ABOUT THE SAME...NEAR 15 TO 17 DEGREES C. THIS DIFFERENTIAL TEMPERATURE ADVECTION RESULTS IN RUC PROGGED LIFTED INDICES FROM THE 850MB LEVEL TO FALL TO MINUS 7 IN SOUTHEAST MICHIGAN BY 06Z OR SO. 500MB WINDS REACH 45 KNOTS...WITH 850MB WINDS AROUND 20 KNOTS. AT THE 500MB LEVEL...LEFT EXIT REGION OF 40 KNOTS JETLET HEADS ACROSS THE THUMB WITH THE RIGHT ENTRANCE REGION OF 50 KNOT 500MB WINDS PROGGED ACROSS NORTHEAST LOWER MICHIGAN AND LAKE HURON AROUND 06Z. THUNDERSTORMS SHOULD CONTINUE TO DEVELOP THROUGHOUT SOUTHEAST MICHIGAN...BUT AT THIS POINT IT WOULD APPEAR THAT THE HEAVIEST RAIN AND THE MOST ORGANIZED THUNDERSTORMS WILL BE OVER THE NORTH PART OF SOUTHEAST MICHIGAN. THE CHIEF THREAT FROM SHOWERS AND THUNDERSTORMS OVERNIGHT WILL BE HEAVY RAIN. K INDICES ARE PROGGED TO CLIMB TO AROUND 40...AND THIS APPEARS REASONABLE GIVEN THE WEAK PRESSURE FALLS ASSOCIATED WITH THE SURFACE AND MID-LEVEL WAVES SHOULD BE SUFFICIENT TO BRING INCREASINGLY MOIST LOW-LEVEL AIR INTO SOUTHEAST MICHIGAN. HOWEVER...WITH THUNDERSTORMS DEVELOPING IN THE WARM SECTOR AND FAIRLY GOOD WINDS FROM 850MB ON UP...AN ISOLATED STORM COULD PRODUCE A WET WIND NEAR SEVERE LEVELS. MARGINALLY SEVERE HAIL MAY ALSO OCCUR AS TEMPERATURES ALOFT FALL SOME...BUT THIS WILL BE A LITTLE LESS LIKELY WITH 00Z DTX RAOB SHOWING A FREEZING LEVEL OF 13600FT. INCREASING DEW POINTS AND RAIN BOTH WILL CONTRIBUTE TO AREAS OF FOG OVERNIGHT. COORD WITH GRR AND SPC. .DTX...NONE. DJF
In the hours before
Special weather statement, Aug 22, 7:01 PM EDT, 2 hours 22 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-231000- SEVERE WEATHER OUTLOOK FOR SOUTHEAST LOWER MICHIGAN NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 701 PM EDT TUE AUG 22 2000 ...SEVERE WEATHER POTENTIAL STATEMENT FOR SOUTHEAST MICHIGAN... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. SHOWERS AND THUNDERSTORMS WILL BE NUMEROUS ACROSS SOUTHEAST MICHIGAN OVERNIGHT. THOUGH MOST THUNDERSTORMS WILL PRODUCE HEAVY RAINFALL AND FREQUENT LIGHTNING...AN ISOLATED STORM COULD BE SEVERE...WITH WINDS NEAR 58 MPH AND HAIL UP TO THREE QUARTER INCH IN DIAMETER. SPOTTER ACTIVATION MAY BE REQUIRED. A WARM FRONT EXTENDED ACROSS CENTRAL LOWER MICHIGAN DURING THE EARLY EVENING. IN ADDITION...A STRONG UPPER LEVEL DISTURBANCE WILL SWEEP ACROSS LOWER MICHIGAN DURING THE NIGHT. WITH MOIST AND UNSTABLE AIR EXISTING ALONG AND SOUTH OF THE WARM FRONT...CONDITIONS WILL BE GOOD FOR THE DEVELOPMENT OF THUNDERSTORMS. THUNDERSTORMS ARE EXPECTED TO BEGIN IN THE SAGINAW VALLEY... ESPECIALLY WEST OF MIDLAND AND SAGINAW...BY 9 PM. OTHER SHOWERS AND THUNDERSTORMS WILL GRADUALLY PROGRESS EAST...REACHING THE THUMB AND THE FLINT AREAS BY MIDNIGHT...AND THE DETROIT AREA AFTER MIDNIGHT. THOUGH MOST THUNDERSTORMS WILL RESULT IN BRIEFLY HEAVY RAIN AND FREQUENT LIGHTNING...A FEW STORMS WILL PRODUCE WIND GUSTS TO 40 MPH AND SMALL HAIL. HOWEVER...AN ISOLATED THUNDERSTORM COULD BE SEVERE WITH WINDS TO 58 MPH AND HAIL TO DIME SIZE. THUNDERSTORMS WILL MOVE TO THE EAST AT 40 MPH. WITH HEAVY RAIN OCCURRING IN THUNDERSTORMS...PERSONS PLANNING TO TRAVEL OVERNIGHT SHOULD BE PREPARED FOR PONDING OF WATER ON ROADS. STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE MEDIA OUTLET...FOR THE LATEST WEATHER INFORMATION. DJF
The office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 9:51 PM EDT | Severe Thunderstorm Warning | DTX | Genesee | 39 min |
| Aug 22, 10:24 PM EDT | Severe Thunderstorm Warning | DTX | Lapeer | 51 min |
| Aug 22, 10:55 PM EDT | Severe Thunderstorm Warning | DTX | Oakland | 50 min |
| Aug 22, 11:30 PM EDT | Severe Thunderstorm Warning | DTX | Macomb | 45 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.